Emergency Management Of Coagulopathy In Acute Intracranial Hemorrhage - $30.00
April 2012 (Volume 2, Number 2)
This issue includes 3 AMA PRA Category 1 CreditsTM and 3 AOA Category 2A or 2B CME credits.
Isaac Tawil, MD
Assistant Professor, Department of Surgery, Department of Emergency Medicine, University of New Mexico Health Science Center, Albuquerque, NM
David B. Seder, MD, FCCP
Director of Neurocritical Care, Maine Medical Center, Portland, ME; Assistant Professor of Medicine, Tufts University School of Medicine, Boston, MA
Jennifer Duprey, DO, MPH
Pulmonary and Critical Care Medicine, Maine Medical Center, Portland, ME
Opeolu M. Adeoye, MD
Assistant Professor, Emergency Medicine and Neurosurgery, Division of Neurocritical Care, University of Cincinnati, Cincinnati, OH
Brad Bunney, MD, FACEP
Associate Professor, Residency Director, Department of Emergency Medicine, University of Illinois at Chicago, Chicago, IL
Jonathan A. Edlow, MD, FACEP
Vice Chair, Department of Emergency Medicine, Beth Israel Deaconess Medical Center, Professor of Medicine, Harvard Medical School, Boston, MA
In the setting of an acute intracranial hemorrhage, very small amounts of additional bleeding may result in catastrophic consequences to the patient. When a coagulopathic patient with an intracranial hemorrhage presents to the emergency department, rapid reversal of coagulopathy is the most urgent medical intervention. Treatment of coagulopathy is necessary to both prevent hematoma expansion and facilitate neurosurgical interventions. In some cases, coagulopathy may be obvious and easily monitored, such as in a patient receiving warfarin. Other situations may be more complex, such as in a patient who is intermittently compliant with antiplatelet therapy. Many pharmacologic agents and blood products are available to modulate these clotting derangements, but they have varying efficacy and side-effect profiles. Furthermore, patients requiring anticoagulation have high rates of underlying thrombophilia and vascular disease. In these patients, tipping the coagulation system toward clotting may be necessary to stop bleeding but may also result in stroke, myocardial infarction, or other adverse thromboembolic events. This article reviews existing data and recommendations and suggests an approach to managing coagulopathy in patients with various forms of acute intracranial bleeding.
Excerpt From This Issue
The first patient of your shift is a 63-year-old male complaining of sudden-onset severe headache and left-sided weakness that started 45 minutes prior to arrival. Pertinent past medical history includes long-standing hypertension, atrial fibrillation, and congestive heart failure. Current medications include hydrochlorothiazide, lisinopril, furosemide, and warfarin. He is lethargic on evaluation, with left hemiparesis. Emergent CT imaging demonstrates a right basal ganglia hemorrhage with intraventricular extension casting the third and fourth ventricles and dilatation of the temporal horns, suggesting obstructive hydrocephalus. The patient’s INR is 2.8. Knowing that your next phone call is to the covering neurosurgeon to advocate for ventriculostomy placement, you begin to review your options for coagulopathy reversal to both limit hematoma expansion and facilitate potential neurosurgical intervention.
Your second patient is a pleasant 58-year-old female who tripped on the curb yesterday and now has mild right hemiparesis, expressive aphasia, and dysarthria. CT imaging demonstrates a left occipitoparietal acute-on-chronic subdural hematoma with 0.3 cm of subfalcine (midline) shift and a small contra-coup frontal contusion. The patient’s daughter tells you that her medications include a cholesterol-lowering drug and both aspirin and clopidogrel
for remote TIAs.
How should you approach the medical management of coagulopathy in these patients?